Advertisement

Bernstein Type Inequalities for Rational Functions with Prescribed Poles

  • N. K. Govil
  • R. N. Mohapatra
Chapter
Part of the Mathematics and Its Applications book series (MAIA, volume 430)

Abstract

The paper surveys polynomial inequalities and their generalisations to rational functions with prescribed poles. We also mention results concerning generalisations of Bernstein’s polynomial inequalities through the use of Functional Analysis. Finally, a Bernstein type inequality associated with wavelet decomposition is mentioned.

Key words and phrases

Polynomial inequalities Inequalities with rational functions Prescribed poles Bernstein’s inequality Wavelet decomposition 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    M. Arsenault and Q. I. Rahman On two polynomial inequalities of Erdös related to those of the brothers of Markov, J. Approx. Theory 84 (1996), 197–235.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    A. Aziz Inequalities for the derivative of a polynomial, Proc. Amer. Math. Soc. 89 (1983), 259–266.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    A. Aziz A new proof and generalization of a theorem of de Bruijn, Proc. Amer. Math. Soc. 106 (1989), 345–350.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    A. Aziz and Q. M. Dawood Inequalities for a polynomial and its derivative, J. Approx. Theory 54 (1988), 306–313.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    A. Aziz and Q. G. Mohammad A simple proof of a theorem of Erdös and Lax, Proc. Amer. Math. Soc. 80 (1980), 119–122.MathSciNetzbMATHGoogle Scholar
  6. 6.
    D. L. Berman, Solution of an extremal problèm of the theory of interpolation, Dokl. Akad. Nauk. SSSR 87 (1952), 167–170. (Russian)zbMATHGoogle Scholar
  7. 7.
    S. Bernstein Sur L’ordre de la meilleur approximation des fonctions continues par des polynomes de degré donné, Mémoire de l’Académie Royal de Belgique (2) 4 (1912), 1–103.Google Scholar
  8. 8.
    S. Bernstein Sur la représentation des polynômes positifs, Communications de la Société mathématique de Kharkow (2) 14 (1915), 227–228.Google Scholar
  9. 9.
    S. Bernstein, Leçon sur les propriétés extrémales et la meilleur approximation des fonctions analytiques d’une variable rélie, Gauthier-Villars, Paris, 1926.Google Scholar
  10. 10.
    S. Bernstein, Collected Works, I, Acad. Nauk. SSSR, Moscow, 1952. (Russian)Google Scholar
  11. 11.
    R. P. Boas Inequalities for the derivatives of polynomials, Math. Mag. 42 (1969), 165–174.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    R. P. Boas Inequalities for asymmetric entire functions, Illinois J. Math. 1 (1957), 94–97.MathSciNetzbMATHGoogle Scholar
  13. 13.
    B. D. Bojanov An extension of the Markov inequality, J. Approx. Theory 35 (1982), 181–190.MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    P. B. Borwein and T. Erdélyi, Polynomials and Polynomial Inequalities, Springer Verlag, New York, 1995.zbMATHCrossRefGoogle Scholar
  15. 15.
    P. B. Borwein and T. Erdélyi, Sharp Markov-Bernstein type inequalities for classes of polynomials with restricted zeros, Constr. Approx. 10 (1994), 411–425.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    P. B. Borwein and T. Erdélyi, Dense Markov spaces and unbounded Bernstein inequalities, J. Approx. Theory 81 (1995), 66–77.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    P. B. Borwein and T. Erdélyi, Markov and Bernstein type inequalities in L p for classes of polynomials with constraints, J. London Math. Soc. 51 (1995), 573–588.MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    P. B. Borwein and T. Erdélyi, Sharp estimates of Berstein’s inequality to rational spaces, Mathematica (to appear).Google Scholar
  19. 19.
    P. B. Borwein, T. Erdélyi and T. Zhong Chebyshev polynomials and Markov-Bernstein type inequalities for rational spaces, J. London Math. Soc. 50 (1994), 501–519.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    A. Browder On Bernstein’s inequality and the norm of Hermitian operators, Amer. Math. Monthly 78 (1971), 871–873.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    T. N. Chan and M. A. Malik On Erdös-Lax Theorem, Proc. Indian Acad. Sci. 92 (1983), 191–193.MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    J. G. van der Corput and G. Schaake Ungleichungen für polynome und trigonometrische polynome, Compositio Math. 2 (1935), 321–361.MathSciNetzbMATHGoogle Scholar
  23. 23.
    J. G. van der Corput and G. Schaake, Berichtigung zu: Ungleichungen für polynome und trigonometrische polynome, Compositio Math. 3 (1936), p. 128.MathSciNetGoogle Scholar
  24. 24.
    B. Datt A Note on the derivative of a polynomial, Math. Student 43 (1975), 299–300.MathSciNetGoogle Scholar
  25. 25.
    B. Datt and N. K. Govil, Some inequalities for polynomials satisfying p(z) ≡ z np(1/z), Approx. Theory Appl. (to appear).Google Scholar
  26. 26.
    N. G. de Bruijn, Inequalities concerning polynomials in the complex domain, Neder Akad. Wetensch. Proc. 50 (1947), 1265–1272 [= Indag. Math. 9 (1947), 591-598].zbMATHGoogle Scholar
  27. 27.
    K. K. Dewan and N. K. Govil An inequality for the derivative of self-inversive polynomials, Bull. Austral. Math. Soc. 27 (1983), 403–406.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    K. K. Dewan and N. K. Govil, An inequality for self-inversive polynomials, J. Math. Anal. Appl. 95 (1982), 490.MathSciNetCrossRefGoogle Scholar
  29. 29.
    R. J. Duffin and A. C. Schaeffer On some inequalities of S. Bernstein and W. Markoff for derivatives of polynomials, Bull. Amer. Math. Soc. 43 (1938), 289–297.MathSciNetGoogle Scholar
  30. 30.
    A. Durand, Quelques aspects de la théorie analytique des polynômes, I et II, Université de Limoges, 1984.Google Scholar
  31. 31.
    V. K. Dzyadyk, Introduction to the Theory of Uniform Approximation of Functions by Polynomials, Nauka, Moscow, 1977. (Russian)zbMATHGoogle Scholar
  32. 32.
    P. Erdös On extremal properties of the derivatives of polynomials, Ann. of Math. (2) 41 (1940), 310–313.MathSciNetCrossRefGoogle Scholar
  33. 33.
    P. Erdös and A. K. Varma An extremum problem concerning algebraic polynomials, Acta Math. Hung. 47 (1986), 137–143.zbMATHCrossRefGoogle Scholar
  34. 34.
    L. Fejér Über conjugierte trigonometrische reihen, J. Reine Angew. Math. 144 (1914), 48–56.zbMATHGoogle Scholar
  35. 35.
    L. Fejér Über einen S. Bernsteinschen Satz über die deriviwerte eines trigonometrischen polynoms und über die Szegösche Verschärfung desselben, Bull. Calcutta Math. Soc. 20 (1930), 49–54.zbMATHGoogle Scholar
  36. 36.
    M. Feketé Über einen Satz des Herrn Serge Bernstein, J. Reine Angew. Math. 146 (1916), 88–94.Google Scholar
  37. 37.
    C. Frappier, On the inequalities of Bernstein-Markoff for an interval, J. Analyse Math. 43 (1983/84), 12–25.MathSciNetCrossRefGoogle Scholar
  38. 38.
    C. Frappier, Inequalities for polynomials with restricted coefficients, J. Analyse Math. 50 (1988), 143–157.MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    C. Frappier and Q. I. Rahman On an inequality of S. Bernstein, Canad. J. Math. 34 (1982), 932–944.MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    C. Frappier, Q. I. Rahman and St. Ruscheweyh New inequalities for polynomials, Trans. Amer. Math. Soc. 288 (1985), 69–99.MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    R. Gardner and N. K. Govil Some inequalities for entire functions of exponential type, Proc. Amer. Math. Soc. 123 (1995), 2757–2761.MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    R. Gardner and N. K. Govil Inequalities concerning the L p-norm of a polynomial and its derivatives, J. Math. Anal. Appl. 179 (1993), 208–213.MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    R. Gardner and N. K. Govil An L p inequality for a polynomial and its derivative, J. Math. Anal. Appl. 193 (1995), 490–496.MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    A. Giroux, Q. I. Rahman and G. Schmeisser On Bernstein’s inequality, Canad. J. Math. 31 (1979), 347–353.MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    N. K. Govil On a theorem of S. Bernstein, J. Math. Phys. Sci. 14 (1980), 183–187.MathSciNetzbMATHGoogle Scholar
  46. 46.
    N. K. Govil On a theorem of S. Bernstein, Proc. Nat. Acad. Sci. (India) 50A (1980), 50–52.MathSciNetGoogle Scholar
  47. 47.
    N. K. Govil On the maximum modulus of polynomials, J. Math. Anal. Appl. 112 (1985), 253–258.MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    N. K. Govil On the derivative of a polynomial, Proc. Amer. Math. Soc. 41 (1973), 543–546.MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    N. K. Govil An inequality for functions of exponential type not vanishing in a half-plane, Proc. Amer. Math. Soc. 65 (1977), 225–229.MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    N. K. Govil Inequalities for the derivative of a polynomial, J. Approx. Theory 63 (1990), 65–71.MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    N. K. Govil Some inequalities for derivatives of a polynomial, J. Approx. Theory 66 (1991), 29–35.MathSciNetzbMATHCrossRefGoogle Scholar
  52. 52.
    N. K. Govil, On a problem of chemist Mendeleieff and related problems on polynomials (to appear).Google Scholar
  53. 53.
    N. K. Govil and V. K. Jain An integral inequality for entire functions of exponential type, Annales Univ. Mariae Curie-Sklodowska Sect. A 39 (1985), 57–60.MathSciNetzbMATHGoogle Scholar
  54. 54.
    N. K. Govil, V. K. Jain and G. Labelle, Inequalities for polynomials satisfying p(z) ≡ z np (1/z), Proc. Amer. Math. Soc. 57 (1976), 238–242.MathSciNetGoogle Scholar
  55. 55.
    N. K. Govil and G. Labelle On Bernstein’s inequality, J. Math. Anal. Appl. 126 (1987), 494–500.MathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    N. K. Govil and R. N. Mohapatra, Inequalities for rational functions with prescribed poles (to appear).Google Scholar
  57. 57.
    N. K. Govil and Q.I. Rahman Functions of exponential type not vanishing in a half-plane and related polynomials, Trans. Amer. Math. Soc. 137 (1969), 501–517.MathSciNetzbMATHCrossRefGoogle Scholar
  58. 58.
    N. K. Govil, Q. I. Rahman and G. Schmeisser On the derivative of a polynomial, Illinois J. Math. 23 (1979), 319–329.MathSciNetGoogle Scholar
  59. 59.
    N. K. Govil and D. H. Vetterlein, Inequalities for a class of polynomials satisfying p(z) ≡ z np (1/z), Complex Variables Theory Appl. 31 (1996), 185–191.MathSciNetzbMATHCrossRefGoogle Scholar
  60. 60.
    L. A. Harris, Bounds on the derivatives of holomorphic functions of vectors, Analyse fonctionnelle et applications: comptes rendus du Colique d’analyse (L. Nachbin, ed.), Rio de Janeiro, 1972, Hermann, Paris, 1975, pp. 145–163.Google Scholar
  61. 61.
    L. A. Harris, Bernstein’s polynomial inequalities and functional analysis, Irish. Math. Soc. Bull. (to appear).Google Scholar
  62. 62.
    L. Hörmander On a Theorem of Grace, Math. Scand. 21 (1954), 55–64.Google Scholar
  63. 63.
    V. I. Ivanov, Some extremal problems for polynomials and inverse inequalities in approximation theory, Trudy Mat. Inst. Steklov 145 (1979), 79–110. (Russian)Google Scholar
  64. 64.
    V. K. Jain, Inequalities for polynomials satisfying p(z) ≡ z np (1/z) II, J. Indian Math. Soc. 59 (1993), 167–170.MathSciNetzbMATHGoogle Scholar
  65. 65.
    Rong-Qing Jia A Bernstein-type inequality associated with wavelet decomposition, Constr. Approx. 9 (1993), 299–318.MathSciNetzbMATHCrossRefGoogle Scholar
  66. 66.
    P. D. Lax Proof of a conjecture of P. Erdös on the derivative of a polynomial, Bull. Amer. Math. Soc. 50 (1944), 509–513.MathSciNetzbMATHCrossRefGoogle Scholar
  67. 67.
    A. L. Levin and D. S. Lubinsky Weights on the real line that admit good relative polynomial approximation with applications, J. Approx. Theory 49 (1987), 170–195.MathSciNetzbMATHCrossRefGoogle Scholar
  68. 68.
    A. L. Levin and D. S. Lubinsky L p Markov-Bernstein inequalities for Frued weights, SIAM J. Math. Anal. 21 (1990), 255–266.MathSciNetCrossRefGoogle Scholar
  69. 69.
    Xin Li, R. N. Mohapatra and R. S. Rodriguez On Markov’s inequality on ℝ for the Hermite weight, J. Approx. Theory 75 (1993), 115–129.MathSciNetCrossRefGoogle Scholar
  70. 70.
    Xin Li, R. N. Mohapatra and R. S. Rodriguez Bernstein-type inequalities for rational functions with prescribed poles, J. London Math. Soc. 51 (1995), 523–531.MathSciNetzbMATHCrossRefGoogle Scholar
  71. 71.
    D. S. Lubinsky and T. Z. Mthembu L p Markov-Bernstein inequalities for Erdös weights, J. Approx. Theory 63 (1991), 255–266.MathSciNetCrossRefGoogle Scholar
  72. 72.
    D. S. Lubinsky and P. Nevai Markov-Bernstein inequalities revisited, Approx. Theory Appl. 3 (1987), 98–119.MathSciNetzbMATHGoogle Scholar
  73. 73.
    D. S. Lubinsky and E. B. Saff, Strong Asymptotics for extremal polynomials with weights on ℝ, Lecture Notes in Math., Vol. 1305, Springer-Verlag, Berlin, 1988.Google Scholar
  74. 74.
    D. S. Lubinsky and E. B. Saff, Markov-Bernstein and Nikolskii inequalities and Christoffel functions for exponential weights on [−1,1], SIAM J. Math. Anal. 24 (1993), 528–556.MathSciNetzbMATHCrossRefGoogle Scholar
  75. 75.
    M. A. Malik On the derivative of a polynomial, J. London Math. Soc. 1 (1969), 57–60.MathSciNetzbMATHCrossRefGoogle Scholar
  76. 76.
    A. A. Markoff, On a problem of D. I. Mendeleev, Zap. Imp. Akad. Nauk, St. Petersburg 62 (1889), 1–24. (Russian)Google Scholar
  77. 77.
    V. A. Markoff Über polynome die in einem gegebenen intervalle möglichst wenig von null abweichen, Math. Ann. 77 (1916), 213–258.MathSciNetzbMATHCrossRefGoogle Scholar
  78. 78.
    G. Meinardus, Approximation von Funktionen und ihre numerische Behandlung, Springer Verlag, Berlin — Gottingen — Heidelberg — New York, 1964.zbMATHCrossRefGoogle Scholar
  79. 79.
    D. Mendeleev, Investigation of aqueous solutions based on specific gravity, St. Petersburg, 1887. (Russian)Google Scholar
  80. 80.
    G. V. Milovanović, D. S. Mitrinović and Th. M. Rassias, Topics in Polynomials: Extremal Problems, Inequalities, Zeros, World Scientific, Singapore — New Jersey — London — Hong Kong, 1994.Google Scholar
  81. 81.
    R. N. Mohapatra, P. J. O’Hara and R. S. Rodriguez Simple proofs of Bernstein-type inequalities, Proc. Amer. Math. Soc. 102 (1988), 629–632.MathSciNetzbMATHCrossRefGoogle Scholar
  82. 82.
    R. N. Mohapatra, P. J. O’Hara and R. S. Rodriguez Extremal problems for weighted Markov inequalities, J. Approx. Theory 51 (1987), 267–273.MathSciNetzbMATHCrossRefGoogle Scholar
  83. 83.
    P. J. O’Hara Another proof of Bernstein’s theorem, Amer. Math. Monthly 80 (1973), 673–674.MathSciNetzbMATHCrossRefGoogle Scholar
  84. 84.
    P. J. O’Hara and R. S. Rodriguez Some properties of self-inversive polynomials, Proc. Amer. Math. Soc. 44 (1974), 331–335.MathSciNetzbMATHGoogle Scholar
  85. 85.
    P. P. Petrushev and V. A. Popov, Rational Approximations of Real Functions, Cambridge University Press, Cambridge, 1987.Google Scholar
  86. 86.
    A. A. Pekarskiĭ, Estimates for higher derivatives of rational functions and their applications, Vestsi Akad. Nauk. USSR Ser. Fiz-mat. Nauk (1980), no. 5, 21-28. (Russian)Google Scholar
  87. 87.
    A. A. Pekarskiĭ, Inequalities of Bernstein-type for derivatives of rational functions and inverse theorems for rational approximation, Math. USSR-Sb. 52 (1985), 557–574.CrossRefGoogle Scholar
  88. 88.
    Q. I. Rahman, Applications of Functional Analysis to Extremal Problems for Polynomials, Sém. Math. Supérieures, Presses Univ. Montréal, 1967.Google Scholar
  89. 89.
    Q. I. Rahman, On extremal properties of the derivatives of polynomials and rational functions, Amer. J. Math. 113 (1991), 169–177.MathSciNetzbMATHCrossRefGoogle Scholar
  90. 90.
    Q. I. Rahman, Functions of exponential type, Trans. Amer. Math. Soc. 135 (1969), 295–309.MathSciNetzbMATHCrossRefGoogle Scholar
  91. 91.
    Q. I. Rahman, On asymmetric entire functions, Proc. Amer. Math. Soc. 14 (1963), 507–508.MathSciNetzbMATHCrossRefGoogle Scholar
  92. 92.
    Q. I. Rahman and G. Schmeisser, Les inégalitiés de Markoff et de Bernstein, Presses Univ. Montréal, Montréal, Canada, 1983.Google Scholar
  93. 93.
    Q. I. Rahman and G. Schmeisser L P inequalities for polynomials, J. Approx. Theory 55 (1988), 26–32.MathSciNetCrossRefGoogle Scholar
  94. 94.
    Q. I. Rahman and G. Schmeisser, On certain properties of polynomials and their derivatives, Topics in Mathematical Analysis (Th. M. Rassias, ed.), World Scientific Publishing Company, Singapore, 1989, pp. 758–802.Google Scholar
  95. 95.
    F. Riesz Sur les polynômes trigonometriques, C.R. Acad. Sci. Paris 158 (1914), 1657–1661.zbMATHGoogle Scholar
  96. 96.
    M. Riesz Eine trigonometrische interpolation formel und einige Ungleichung für polynome, Jahresbericht der Deutschen Mathematiker-Vereinigung 23 (1914), 354–368.zbMATHGoogle Scholar
  97. 97.
    W. W. Rogosinski Extremal problems for polynomials and trigonometric polynomials, J. London Math. Soc. 29 (1954), 259–275.MathSciNetzbMATHCrossRefGoogle Scholar
  98. 98.
    St. Ruscheweyh, Convolutions in Geometric Function Theory, Sem. Math. Supérieures, Presse Univ. Montréal, 1982.Google Scholar
  99. 99.
    E. B. Saff and T. Sheil-Small Coefficient and integral mean estimates for algebraic and trigonometric polynomials with restricted zeros, J. London Math. Soc. 9 (1974), 16–22.MathSciNetzbMATHCrossRefGoogle Scholar
  100. 100.
    Y. Sarantopoulos Bounds on the derivatives of polynomials on Banach spaces, Math. Proc. Camb. Phil. Soc. 110 (1991), 307–312.MathSciNetzbMATHCrossRefGoogle Scholar
  101. 101.
    A. C. Schaeffer Inequalities of A. Markoff and S. Bernstein for polynomials and related functions, Bull. Amer. Math. Soc. 47 (1941), 565–579.MathSciNetCrossRefGoogle Scholar
  102. 102.
    J. T. Scheick Inequalities for derivatives of polynomials of special type, J. Approx. Theory 6 (1972), 354–378.MathSciNetzbMATHCrossRefGoogle Scholar
  103. 103.
    A. Sharma and V. Singh Some Bernstein type inequalities for polynomials, Analysis 5 (1985), 321–341.MathSciNetzbMATHGoogle Scholar
  104. 104.
    G. Szegö, Über einen Satz des Herrn Serge Bernstein, Schriften Köningsberger Gelehrten Ges. Naturwiss. Kl. 5 (1928/29), 59–70.Google Scholar
  105. 105.
    S. A. Telyakovskiĭ, Research in the theory of approximation of functions at the mathematical institute of the academy of sciences, Trudy Mat. Inst. Steklov 182 (1988), English Trans. in Proc. Steklov Inst. Math., 1990 No. 1, 141-197.Google Scholar
  106. 106.
    P. Turán Über die ableitung von polynomen, Composito Math. 7 (1939), 85–95.Google Scholar
  107. 107.
    C. de la Vallée Poussin Sur le maximum du module de la dérivée d’une expression trigonometrique d’ordre et de module bornés, C.R. Acad. Sci. Paris 166 (1918), 843–846.zbMATHGoogle Scholar
  108. 108.
    E. V. Voronovskaja, The Functional Method and its Applications, Trans. Math. Monographs, Vol. 28, Amer. Math. Soc, Providence, 1970.Google Scholar
  109. 109.
    A. Zygmund A remark on conjugate series, Proc. London Math. Soc. (2) 34 (1932), 392–400.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1998

Authors and Affiliations

  • N. K. Govil
    • 1
  • R. N. Mohapatra
    • 2
  1. 1.Department of MathematicsAuburn UniversityUSA
  2. 2.Department of MathematicsUniversity of Central FloridaOrlandoUSA

Personalised recommendations